NEW YORKPatients may talk about many treatment issues with their doctors but keep mum about treatment-related nausea. When they go to their chemotherapy nurse, thats when they say, It was awful. I was sick for 3 days after chemotherapy, Terri Maxwell, RN, MSN, said at a teleconference sponsored by Cancer Care Inc.
Cancer patients often say in surveys that treatment-related nausea and vomiting are among their worst problems. Yet, in most cases, these problems can be controlled or prevented by medication and an individualized approach, said Ms. Maxwell, executive director, Center for Palliative Care, Thomas Jefferson University, Philadelphia.
The best approach is prevention, she said, and that requires determining who is most at risk. I think its important for those of us who are giving these treatments to take an individual look at our patients and recognize some of the patient-related factors that might make somebody more susceptible to treatment-related nausea and vomiting, Ms. Maxwell commented.
Premenopausal women experience more nausea and vomiting than men or postmenopausal women, Ms. Maxwell noted, and patients who are highly anxious because of previous bouts of severe nausea and vomiting are also at greater risk. So are those with a history of motion sickness and women who experienced severe vomiting during pregnancy. However, people over age 50 and people who have a history of high daily alcohol(Drug information on alcohol) intake are at lower risk.
Factors that can exacerbate treatment-related nausea and vomiting include dehydration, delayed stomach emptying caused by bowel obstruction, severe fatigue, unrelieved pain, narcotic analgesia, and some nonsteroidal anti-inflammatory drugs (NSAIDs).
In general, the quicker the chemotherapy is administered, the more likely it is to cause symptoms. Radiation does not usually cause nausea and vomiting, Ms. Maxwell pointed out, unless the person is having radiation treatment to the epigastric area. In these patients, symptoms generally occur an hour or two after treatment and can usually be prevented with antinausea medication taken about a half hour before radiation and sometimes repeated later in the afternoon or evening.
Colon cancer patients or gynecologic cancer patients who are receiving radiation in the pelvic area may get diarrhea but will not have nausea related to the radiation, she said.
The acute form of nausea occurs within the first 24 hours after chemotherapy or radiation. The serotonin antagonists, ondansetron(Drug information on ondansetron) (Zofran), granisetron(Drug information on granisetron) (Kytril), and dolasetron(Drug information on dolasetron) (Anzemet), are approved to prevent this form and are given prior to chemotherapy. Using these agents to treat the delayed form is still controversial and under investigation.
The oral forms of the serotonin antagonists are just as effective as the IV forms and are ideal for home use, Ms. Maxwell said. Clinics will sometimes use the IV form because of reimbursement issues, she noted.
There are only a few side effects associated with the serotonin antagonists, she said. They may cause headache, she said, and, over a 7-day period, some constipation.
Their biggest drawback, Ms. Maxwell observed, is that they are very expensive. They are for use only with those chemotherapy regimens that are known to cause significant nausea, she added.
She pointed out that drugs such as prochlorperazine(Drug information on prochlorperazine) (Compazine and generics), thiethylperazine (Torecan), and promethazine(Drug information on promethazine) (Phenergan and others) are less expensive and can be effective when used with chemotherapy regimens with mild-to-moderate emetogenic potential.
These agents can be a bit more sedating, she said, and sometimes patients dont like taking them quite as much because they feel sleepy on them. But they can be extremely helpful and work in a different way than Kytril, Zofran, and Anzemet. Sometimes you need to use both kinds of agents.
The delayed form of chemotherapy-induced nausea is the most difficult to manage, Ms. Maxwell said. It occurs the day after treatment and can last up to 5 days. It is only associated with a few drugs, including cisplatin(Drug information on cisplatin) (Platinol) and carboplatin(Drug information on carboplatin) (Paraplatin).
Antinausea regimens in the delayed setting are still evolving. Ms. Maxwell said that some clinicians have tried granisetron, usually in combination with a drug like prochlorperazine and IV dexamethasone(Drug information on dexamethasone). She cautioned that if nausea develops the day after treatment, patients should take their antinausea medication as soon as it develops. Waiting until the nausea is stronger will just make it more difficult to treat.
The anticipatory type of nausea develops when the other types have not been well managed, a classic conditioned response to the stimuli surrounding therapy. Ms. Maxwell told a story about a patient who ran into her chemotherapy nurse at the mall and promptly threw up.
Usually, anticipatory nausea is treated with antianxiety agents prior to the appointment; the one most often prescribed is lorazepam(Drug information on lorazepam) (Ativan and generics).
Cancer patients also need to know that their nausea can arise from other things. Patients have called thinking they were sick from their chemotherapy when, in actuality, they had a GI virus, Ms. Maxwell said, so carefully assessing the nausea and questioning the patient about other possible causes is important.
Tips for Cancer Patients to Avoid Treatment-Related Nausea and Vomiting
Do not arrive for chemotherapy hungry.
Limit (but do not eliminate) food intake on the day of therapy. It may not stop the nausea but it may prevent developing food aversions.
Use lemon drops. They reduce nausea by cutting the flow of saliva.
Eat whatever tastes good to you.
Try to eat foods that taste good cold. The odor of hot foods can lead to nausea in susceptible people.
Do not prepare food yourself. Buy prepared food or have someone else prepare it.
Finally, Ms. Maxwell provided some basic tips for avoiding treatment-related nausea and vomiting that nurses can offer patients (see Table above).